Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 31, NWS Paducah, KY

May 5, 1996Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at May 5, 1996, 1:36 PM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 1:36 PM CDT (18:36 UTC)
Expired
May 5, 1996, 2:15 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 1:45 PM CDTThunderstorm Wind 69Allenville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 051839 COR
TORPAH
MOC017-031-051915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT SUN MAY 5 1996

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  215 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEAST MISSOURI

   ...BOLLINGER COUNTY...CAPE GIRARDEAU COUNTY

AT 134 PM CDT..DOPPLER RADAR INDICATED A POSSIBLE TORNADO IN NORTHERN
BOLLINGER COUNTY NEAR NORTH PATTON...35 MILES NORTHWEST OF CAPE
GIRARDEAU.

THIS POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR MAYFIELD BY
145 AND FRUITLAND BY 200 PM CDT.

MOVEMENT WAS TO THE EAST AT 50 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

SPODEN...COR TORNADO DIRECTION FROM CAPE GIRARDEAU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 5, 1:14 PM CDT, 22 minutes earlier.

Area forecast discussion, May 5, 1:14 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT SUN MAY 5 1996

LARGE MCS OVR MISSOURI HAS EVOLVED INTO LONG LIVED BOW ECHO MOVING
THRU SE MO ATTM. WINDS OF 70 TO 90 MPH HAVE BEEN REPORTED WITH THIS
FEATURE IN PAST HOUR. COMPLEX IS FEEDING ON MDTLY STG LOW LVL
INFLOW OF VERY UNSTBL AIR...WITH CAPES 2000 TO 3000 J/KG. MOST SVR
STORMS...I.E. BOW ECHO...SHOULD REMAIN IN MOST UNSTBL AIR TO THE
SOUTH OF THE FRONT...FROM MDH-EVV SOUTH. A MORE WIDESPREAD HEAVY RAIN
EVENT IS LKLY ALONG AND NORTH OF THE FRONT...WHERE FLASH FLOOD WATCHES
ARE CURRENTLY IN EFFECT. FFG VALUES SHOULD BE EXCEEDED FAIRLY QUICKLY
ACRS PARTS OF SRN IL AND SW INDIANA. DUE TO RAPID MVMT OF SYSTEM
AND HIER FFG VALUES OVER WRN KY...FF WATCH DOES NOT SEEM WARRANTED
FOR SW KY ATTM...EXCEPT MAYBE OWB AREA.

AFTER MCS MOVES THRU THIS EVENING...SFC FRONT MAY BRIEFLY GET SUPPRESSED
SOUTH OF KY TONIGHT. ETA BRINGS IT RIGHT BACK INTO KY MONDAY AFTN...SO
MC@S TRAIN MAY CONTINUE AT LEAST ANOTHER 24 HRS.
.
AREA              LOW    HIGH    POP
SW IN             060    076     4/7
SE MO             064    080     5/7
WRN KY            064    080     5/7
SRN IL            062    078     4/7

MY

In the hours before

Special weather statement, May 5, 11:07 AM CDT, 2 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051900-

THUNDERSTORM OUTLOOK...VALID UNTIL 7 AM MONDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1108 AM CDT SUN MAY 5 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSOURI AND PORTIONS OF
SOUTHERN ILLINOIS UNTIL 4 PM...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS
...AND SOUTHEAST MISSOURI.

AT 11 AM...RADAR AND SATELLITE PICTURES SHOWED A LARGE AREA OF
THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MISSOURI...SOME OF WHICH
WERE SEVERE. THESE STORMS WERE MOVING QUICKLY EAST AT 40 TO 50 MPH
AND WILL MOVE INTO THE SEVERE THUNDERSTORM WATCH AREA EARLY THIS
AFTERNOON. THE STORMS COULD MAKE IT ALL THE WAY ACROSS SOUTHWEST
INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL
...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL MOVE
QUICKLY EAST AT 40 TO 50 MPH.

THE GROUND IS STILL SATURATED FROM HEAVY RAIN EARLIER THIS WEEK
...ESPECIALLY IN SOUTHWEST INDIANA AND SOUTHERN ILLINOIS. FLASH FLOOD
WATCHES ARE IN EFFECT FOR THESE AREAS.

MONITOR LATER BROADCASTS FOR THE LATEST SEVERE WEATHER INFORMATION.
ACTIVATION OF SPOTTERS WILL LIKELY BE REQUESTED.

YORK
Special weather statement, May 5, 1:35 PM CDT, 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT SUN MAY 5 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS
...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

A LINE OF SEVERE THUNDERSTORMS WAS RACING EAST ACROSS SOUTHEAST
MISSOURI...AND WILL AFFECT WESTERN KENTUCKY AND SOUTHERN ILLINOIS
BY 4 PM. WIDESPREAD DAMAGING WINDS HAVE BEEN OCCURRING WITH THESE
STORMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA. FLASH FLOODING IS LIKELY IN PARTS OF THESE AREAS. STAY
TUNED TO THIS STATION FOR POSSIBLE FLASH FLOOD WARNINGS.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:08 PM CDTSevere Thunderstorm WarningPAHCarter67 min
May 5, 12:23 PM CDTSevere Thunderstorm WarningPAHWayne67 min
May 5, 12:23 PM CDTSevere Thunderstorm WarningPAHRipley67 min
May 5, 12:45 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard60 min
May 5, 12:45 PM CDTSevere Thunderstorm WarningPAHBollinger60 min
May 5, 12:55 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry65 min
May 5, 1:33 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott57 min
May 5, 1:48 PM CDTSevere Thunderstorm WarningPAHStoddard27 min
May 5, 3:05 PM CDTFlash Flood WarningPAHPerry4 hr

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.